Alert archive / Minnesota / Beach Hazards Statements in 2019

Beach Hazards Statement 8, NWS Duluth, MN

July 17, 2019Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jul 17, 2019, 3:25 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jul 17, 2019, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2019, 3:25 AM CDT (08:25 UTC)
In effect from
Jul 17, 2019, 10:00 AM CDT
Expired
Jul 17, 2019, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

509 
WHUS43 KDLH 170825
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
325 AM CDT Wed Jul 17 2019

...HIGH RISK OF RIP CURRENTS TODAY...

MNZ037-WIZ001-180200-
/O.NEW.KDLH.BH.S.0008.190717T1500Z-190718T0200Z/
Carlton and South St. Louis-Douglas-
325 AM CDT Wed Jul 17 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect from 10 AM CDT this morning through
this evening.

* LOCATIONS...The beaches of Minnesota and Wisconsin Points,
  including Park Point Beach.

* TIMING...Rip currents may develop as early as mid morning with
  the greatest threat this afternoon and evening as waves build.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

Melde
2 follow-up statements
491 
WHUS43 KDLH 171528
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
1028 AM CDT Wed Jul 17 2019

...HIGH RISK OF RIP CURRENTS TODAY...

MNZ037-WIZ001-180200-
/O.CON.KDLH.BH.S.0008.000000T0000Z-190718T0200Z/
Carlton and South St. Louis-Douglas-
1028 AM CDT Wed Jul 17 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* LOCATIONS...The beaches of Minnesota and Wisconsin Points, 
  including Park Point Beach.

* TIMING...Rip currents may develop as early as mid morning with 
  the greatest threat this afternoon and evening as waves build.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.Are expected along the Lake Superior shoreline due to 
  high wave action and strong rip currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.Can make swimming difficult on days such as this. 
  Incoming waves in rapid succession can tire a swimmer quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JJM
572 
WHUS43 KDLH 180206
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
906 PM CDT Wed Jul 17 2019

MNZ037-WIZ001-180315-
/O.EXP.KDLH.BH.S.0008.000000T0000Z-190718T0200Z/
Carlton and South St. Louis-Douglas-
906 PM CDT Wed Jul 17 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves will continue to diminish tonight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 11:53 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 16, 11:53 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1153 PM CDT Tue Jul 16 2019

.UPDATE...
Issued at 1152 PM CDT Tue Jul 16 2019

Updated for the 06Z aviation discussion.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 340 PM CDT Tue Jul 16 2019

A break from the storms today, then a return to storms again on
Wednesday into Wednesday night. Dew points will rise into the mid to
upper 60s on Wednesday as southerly flow at low levels causes an
increase in low level moisture, though early-day showers and storms
will lead to mostly cloudy skies, which in combination with easterly
winds off of Lake Superior will cause high temperatures to only
reach into the upper 70s across northeast Minnesota on Wednesday,
cooler right alone the lake and warmer in northwest Wisconsin. The
winds could be especially breezy along the lakeshore and in the Twin
Ports at the head of the lake where winds may gust as strong as 20
mph. The best chance for precipitation on Wednesday will be across
north-central Minnesota, though the extent of precipitation is a
little uncertain since it will depend on how storms across the
Dakotas evolve through tonight. In general, though, a dissipating
trend is expected into the late morning hours as storms approach
northeast Minnesota.

Later Wednesday afternoon into Wednesday night there will be another
round of storms that develop across east-central Minnesota and
northwest Wisconsin. Some of this convection will likely from the
remnants of the morning storms, others could form along outflow
boundaries put out by the early morning convection, and then still
others could develop along the main warm frontal zone/instability
gradient in central MN into northern WI. There is a lot of
uncertainty with how storms will evolve, but in general at least
scattered to widespread storms are anticipated, with a potential
for heavy rainfall and, given along-frontal storm motion, possible
flash flooding. Stronger flow aloft (compared to early-week
storms) as well as the support of a mid-level shortwave trough
approaching from the west may lead to some strong to severe storms
with any initial convection Wednesday afternoon, transitioning to
more of a heavy rain/flash flood threat in the evening as storms
merge. Precipitation gradually ends from west to east late
Wednesday night.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 340 PM CDT Tue Jul 16 2019

Showers and thunderstorms should be on their way out of the
Northland Thursday morning with a dry day expected thereafter.
There is a chance of showers and thunderstorms again over our
northern zones Thursday night as diurnal convection over the
Dakotas expands eastward on a strengthening low-level jet. The
mid and upper level height fields orient west-southwesterly
overnight jet streak moves into the region with an associated
vort max and shortwave trough nearer the surface. The fast west-
southwest flow aloft will continue Friday and Friday night before
ridging aloft builds across the Upper Midwest on Saturday.
Southwesterly winds near the surface will bring in higher theta-e
air both Thursday and Friday with heat indices climbing above 90
degrees for southern portions of the forecast area. The warmest
temperatures are forecast for Friday over northwest Wisconsin
where temps will be in the 90s with heat indices of 95-100
degrees. The warm, soupy airmass may be attenuated by cloud cover
and thunderstorms over a pseudo-warm front over central and
southern Minnesota into central Wisconsin. There is a potential
for a few storms in our forecast area, which would thereby limit
temperatures.

A cooler and less muggy airmass will move in for Saturday with
temperatures in the upper 70s and low 80s with dewpoints in the
middle 50s to low 60s. Another round of thunderstorms is possible
heading into Sunday, which may keep temperatures cooler yet.
Mostly cloudy skies and rain in the area should result in highs
in the middle 70s to upper 70s across the Northland. A broad
surface ridge will drift into the Upper Midwest as a very high
amplitude upper-level ridge will build across the Rockies and
into the Northern Plains, which should keep conditions cooler and
quiet.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1152 PM CDT Tue Jul 16 2019

Weak high pressure over the region has produced light winds and
VFR conditions. Areas of fog may develop, and have included into
the KHYR and KINL TAF for now, with visibilities in the MVFR
range. Showers and thunderstorms are expected to move into the
terminals Wednesday morning after 10z, and have handled with VCSH
for now until confidence in timing and location improves. Another
round of showers and thunderstorms is expected after 17z, and
while timing and location are still uncertain, have included
-SHRA group with VCTS and CB clouds. Behind this round of showers
 and storms, an area of stratus with MVFR ceilings and
 visibilities until the end of the TAF period.

&&

.MARINE...
Issued at 340 PM CDT Tue Jul 16 2019

A ridge of high pressure will move from the Northern Plains
toward northern Lake Superior tonight and Wednesday. Meanwhile an
area of low pressure over the Central Plains will strengthen and
move gradually northeastward. The pressure gradient will orient
roughly parallel to the North Shore of Lake Superior with
northeast winds expected from early Wednesday morning through
early evening. Winds will be strongest in the southwest arm with
sustained winds of 15 to 20 knots. A Small Craft Advisory will
likely be needed. Thunderstorms will move over the waters
Wednesday afternoon through Wednesday night. Expect strong and
gusty winds in thunderstorms turning southwesterly once again
behind the storm complex. Southwest winds are expected to
continue through Thursday night and will be in the 5 to 15 knot
range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  73  62  85 /  10  80  90  10
INL  57  76  62  83 /  20 100 100  20
BRD  65  80  67  87 /  30  80  80  10
HYR  61  83  69  88 /  20  80 100  20
ASX  60  79  65  88 /   0  60  90  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...LE
SHORT TERM...JJM
LONG TERM...Huyck
AVIATION...LE
MARINE...Huyck
Hazardous weather outlook, Jul 16, 3:39 PM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
339 PM CDT Tue Jul 16 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
339 PM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several rounds of thunderstorms are expected Wednesday through
Monday. Storms could be strong to near severe on Wednesday, with
storms capable of producing very heavy rainfall which may lead to
flash flooding.

Warm and humid conditions will continue Thursday and Friday.
Friday will features the highest heat indices of the two days with
readings over the southern half of the forecast area in the 90 to
100 degree range. Thunderstorm chances, both in the Northland and
in areas to our southwest and south, may limit the heating both
days.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-172045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
339 PM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northeast winds will strengthen Wednesday with the strongest
winds found in the southwest arm and near the Twin Ports.
Sustained winds of 15 to 20 knots are likely with gusts as high
as 25 knots. A Small Craft Advisory will likely be needed.
Thunderstorms will move over the waters Wednesday afternoon and
evening. Localized wind gusts to 35 knots or greater are possible
with the storms.

Several additional rounds of thunderstorms are possible Thursday
through Sunday evening.

JJM/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:26 AM CDTSmall Craft AdvisoryDLH18 hr
Jul 17, 8:26 AM CDTSpecial Weather StatementDLHCass34 min
Jul 17, 9:04 AM CDTSpecial Weather StatementDLHCass26 min
Jul 17, 9:06 AM CDTSpecial Weather StatementDLHCrow Wing24 min
Jul 17, 9:31 AM CDTSpecial Weather StatementDLHCass29 min
Jul 17, 9:57 AM CDTSpecial Weather StatementDLHItasca33 min
Jul 17, 10:36 AM CDTSpecial Weather StatementDLHItasca54 min
Jul 17, 3:04 PM CDTSpecial Marine WarningDLH25 min
Jul 17, 5:03 PM CDTSpecial Weather StatementDLHKoochiching12 min
Jul 17, 5:18 PM CDTSpecial Weather StatementDLHItasca12 min
Jul 17, 5:26 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching34 min
Jul 17, 5:27 PM CDTSevere Thunderstorm WarningDLHKoochiching63 min
Jul 17, 5:46 PM CDTTornado WarningDLHItasca, Koochiching29 min
Jul 17, 6:07 PM CDTSevere Thunderstorm WarningDLHKoochiching38 min
Jul 17, 6:12 PM CDTTornado WarningDLHItasca, Koochiching33 min
Jul 17, 6:24 PM CDTSevere Thunderstorm WarningDLHKoochiching66 min
Jul 17, 6:28 PM CDTTornado WarningDLHKoochiching47 min
Jul 17, 6:37 PM CDTTornado WarningDLHItasca, Koochiching38 min

Nearby

Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.